question-icon

Can Fluoroquinolones cause nerve damage?

default
Posted on Mon, 14 Aug 2017
Question: I heard fluoroquinolones can cause nerve damage.

What about biaxin? Is this one known to cause nerve damage or no?

Also is it safe to take 500mg biaxin 2 times a day when you are on verapamil 40mg x 2 day? I heard those 2 can interact?
doctor
Answered by Dr. Salah Saad Shoman (48 minutes later)
Brief Answer:
Yes they can, please read below

Detailed Answer:
Dear Sir, I have gone through your question and I can understand your concerns...

Yes, Fluoroquinolones are reported to cause sudden severe and sometimes permanent peripheral neuropathy,

while Biaxin is reported to cause deafness in elderly.

Using verapamil and Biaxin together can lower your blood pressure and slow your heart rate. This can cause a slow heartbeat, headaches, dizziness, or feeling like you might pass out.

I would recommend that you refer to your doctor if you have any of these symptoms. You may need a dose adjustment or need your blood pressure checked more often..

I hope I answered your question.
Feel free to ask further.
Regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Salah Saad Shoman (15 minutes later)
ok so biaxin is not a fluro correct? and not known to cause nerve damage?

I am just going to stop the verampil temporaly since I have to take the biaxin for a month. I only take 40 mg twice a day, and only for migraine prevention, not for blood pressure and I have stopped taking it before, since it's such a low dose it is very easy to just stop.

I already took my 1st biaxin pill today though, is the low bp and hr something to worry about after taking just 1 biaxin? Or not really ?

like I said i am on the verampil currently but am going to stop it from now out until I am done with the biaxin. It doesn't help with migraines anyways.....


how long does verapamil take to get out of system on only 40mg x 2. a day or 2 ?
doctor
Answered by Dr. Salah Saad Shoman (12 hours later)
Brief Answer:
No need to worry

Detailed Answer:
Dear Sir, 70% of verapamil is eliminated within 24 hours..while the remaining 30% take about 5 days to be excreted .. so it won't be expected to affect your blood pressure since you will be taking an additional doses. I hope you find this helpful. if you don't have any other clarifications then please close the discussion.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Salah Saad Shoman

Internal Medicine Specialist

Practicing since :2004

Answered : 1902 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

158 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Can Fluoroquinolones cause nerve damage?

Brief Answer: Yes they can, please read below Detailed Answer: Dear Sir, I have gone through your question and I can understand your concerns... Yes, Fluoroquinolones are reported to cause sudden severe and sometimes permanent peripheral neuropathy, while Biaxin is reported to cause deafness in elderly. Using verapamil and Biaxin together can lower your blood pressure and slow your heart rate. This can cause a slow heartbeat, headaches, dizziness, or feeling like you might pass out. I would recommend that you refer to your doctor if you have any of these symptoms. You may need a dose adjustment or need your blood pressure checked more often.. I hope I answered your question. Feel free to ask further. Regards